Jeez, make up your mind already.

Today I received a letter that made my eyebrows shoot up and my hackles bristle. Three weeks after being told (via a nurse on my voicemail) to come off my Azathioprine, my rheumatologist now tells me (via a letter to my GP) that I didn’t actually need to stop them at all.  Please ‘start them up’ again, the letter said.SickandalwaystiredAzathioprine

Just like that, as if it’s as easy as popping Smarties.  Give me strength.  Every time I tell myself that those in charge of my health couldn’t cock it up anymore, they seem to find new ways to surpass themselves.

In the letter, there was no reference to the fact I shouldn’t even have been told to stop taking them; or that the nurses who told me to do so clearly didn’t get their instructions from him: the man in charge.  There was no acknowledgement that if my GP hadn’t bothered to write to him in the first place, he’d have been unaware I was even off the drug.  Rather alarming, that.

There were certainly no apologies for unnecessarily messing around with my treatment.  And of course, no thought of the fact that ‘starting up’ this drug is a horrible, painful process that takes many months of adjustment and makes you feel like a big pile of cold sick.  Or, that having to come off this drug for no apparent reason has resulted in another equally unpleasant and painful few weeks.

No, none of that.  Just a ‘please tell her to start it again’.  Now, what was I saying about needing that Empathy class again?

To make it all that little bit worse, it took them an age to even let me know.  For some unknown reason, it seems the hospital department can manage to pick up a phone and ring me when passing on the wrong message, yet when it comes to putting it right, that has to be done via snail mail.  And by second class, it would appear.

A whole bloody week it took them to dictate, type up and post that letter; then another three days till it landed on my doormat.  Where’s the logic in that?  A simple 30-second phone call would have gotten me back to where I needed to be an awful lot faster, and spared me that extra seven days of cold turkey blues.

So here we go again.  First I had to psych myself up for starting the Azathioprine, then I had to get used to feeling like death.  As soon as I was feeling better, I had to deal with coming off them again – and go back to feeling crap.  Now, I’m back at square one and preparing to start all over again.

Am I feeling amused?  In a word, no.

signature ribbonSM

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s